Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Mar 11, 2021, 1:00 AM CST for Cowley County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2021, 1:00 AM CST (07:00 UTC)
- Expired
- Mar 11, 2021, 1:30 AM CST
- In force
- 30 min
- Issued by
- NWS Wichita, KS
County Cowley County, KS
The radar
The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2945 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WWUS83 KICT 110700
SPSICT
Special Weather Statement
National Weather Service Wichita KS
100 AM CST Thu Mar 11 2021
KSZ093-098-110730-
Cowley KS-Chautauqua KS-
100 AM CST Thu Mar 11 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
Northwestern Chautauqua County in southeastern Kansas...
* Until 130 AM CST.
* At 1258 AM CST...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles east of Arkansas City...
moving northeast at 65 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City, Cedar Vale, Burden, Dexter, Cambridge and Maple
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3712 9707 3742 9662 3733 9652 3731 9652
3730 9650 3714 9633 3700 9682 3700 9698
TIME...MOT...LOC 0700Z 239DEG 55KT 3708 9693
$$
MCGUIREWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 10, 11:39 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 10, 11:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1139 PM CST Wed Mar 10 2021 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CST Wed Mar 10 2021 Tonight: Cap looks to hold tough at the start of the period based on forecast and observed soundings, but with increasing moisture/convergence precipitation chances should ramp up quickly between 03-06 UTC mainly east of I-35. Strong storms appear to be most likely, with a slight increase in 700MB-500MB shear starting around 0900 UTC relatively to yesterdays forecast. Thinking best chance for low end severe will be from elevated hail producers well after midnight. Thursday: Continued 850MB moisture/warm air advection in baroclinic zone will easily keep precipitation going through the morning and likely well into the afternoon in southeast KS. High temperatures may be relatively uniform with some sunshine in the north and clouds lingering in far southeast. Thursday night-Friday night: Still some model differences but all suggest 850MB moisture/baroclinic zone will move north across the area on Friday with precipitation spreading north. With good lift and copious moisture moving in Friday, widespread rain will likely develop and continue into Friday night. Highest rainfall amounts are most likely in southeast KS. Increased low temperatures both Thursday night and Friday night based on extensive clouds/precipitation. Saturday: Best 850MB baroclinic zone may be just northwest of forecast area by Saturday, but surface front is forecast to remain near KS/OK border. With near saturated column and increasing diffluence ahead of upper low, precipitation will likely continue both Saturday and Saturday night area wide. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 304 PM CST Wed Mar 10 2021 While 1200 UTC ECMWF and GFS runs are surprisingly similar aloft and not that different at the surface, there is a fairly substantial difference in timing/location of the large dry slot working around the low. This will have a major impact on precipitation chances Sunday. GFS would keep much of the area dry during the daylight hours, while ECMWF lingers precipitation area wide in the morning and into the afternoon in southeast KS. Both suggest some precipitation on back side of low Sunday night into Monday. Below normal temperatures are expected to persist into the start of the work week. Confidence in forecast dwindles with precipitation and temperatures on Wednesday due to the large differences between models with the next wave. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1139 PM CST Wed Mar 10 2021 Cold front will continue to sag southward across southeast Kansas overnight into northeast Oklahoma Thursday morning. Convection along the front will result in periodic MVFR cigs and MVFR/IFR vsbys. An area of post-frontal stratocu, mainly VFR bases/cigs will affect portions of south central and southeast Kansas as well into Thursday. VFR conditions are expected across central Kansas during the forecast valid period. KED && .FIRE WEATHER... Issued at 304 PM CST Wed Mar 10 2021 Extreme to catastrophic GFDI values will persist for a couple more hours before winds decrease. Plan to keep red flag warning going until expiration at this point. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 61 45 55 / 10 10 30 80 Hutchinson 39 61 42 51 / 10 0 20 70 Newton 42 61 44 52 / 10 10 20 80 ElDorado 46 61 45 55 / 30 10 30 80 Winfield-KWLD 51 62 47 60 / 40 20 40 90 Russell 34 59 37 49 / 0 0 10 50 Great Bend 34 59 38 50 / 0 0 10 50 Salina 36 61 40 51 / 10 0 10 60 McPherson 38 60 41 50 / 10 0 20 70 Coffeyville 56 64 49 61 / 70 70 50 90 Chanute 51 59 47 56 / 70 50 40 90 Iola 48 59 46 55 / 70 40 40 90 Parsons-KPPF 54 62 48 59 / 70 60 50 90 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KED FIRE WEATHER...PJH
Hazardous weather outlook, Mar 10, 9:45 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 945 PM CST Wed Mar 10 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 945 PM CST Wed Mar 10 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms can be expected across the southern Flint Hills and southeast Kansas. Some of the storms will be strong to severe, capable of nickel to half dollar size hail and 50 to 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of showers and embedded thunderstorms are forecast from Thursday night through Sunday. Heavy rainfall is possible, especially over parts of southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight due to the isolated nature of any severe weather. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Mar 10, 10:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND GST 2 ESE BUFFALO 37.70N 95.67W
03/10/2021 E60 MPH WILSON KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Mar 10, 10:18 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
1018 PM CST Wed Mar 10 2021
KSZ069-093-094-110445-
Butler KS-Cowley KS-Elk KS-
1018 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
Elk County in southeastern Kansas...
* Until 1045 PM CST.
* At 1015 PM CST...National Weather Service meteorologists were
tracking strong thunderstorms 6 miles east of Atlanta and 2 miles
northwest of Howard...moving east at 45 mph.
*Hail up to the size of dimes...and wind gusts to 40 mph will be
possible with these storms.
* Locations impacted include...
Howard, Moline, Grenola and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3740 9679 3757 9652 3761 9641 3760 9617
3742 9602 3729 9670
TIME...MOT...LOC 0417Z 247DEG 44KT 3742 9665
BUTLERSpecial weather statement, Mar 10, 10:44 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1044 PM CST Wed Mar 10 2021
KSZ069-110515-
Butler KS-
1044 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Butler County in south central Kansas...
* Until 1115 PM CST.
* At 1041 PM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near Leon
to 5 miles south of Rose Hill...and moving east at 30 mph.
* Hail up to the size of dimes...and wind gusts of 40 mph will be
possible with these storms.
* Locations impacted include...
Rose Hill, Douglass, Leon, Rosalia and Beaumont.
LAT...LON 3756 9715 3784 9663 3780 9652 3763 9653
3747 9686 3748 9715
TIME...MOT...LOC 0443Z 259DEG 8KT 3765 9677 3749 9713
BUTLERLocal storm report, Mar 10, 11:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 4 WNW BENEDICT 37.65N 95.80W
03/10/2021 M1.50 INCH WILSON KS PUBLIC
DELAYED REPORT.
&&Special weather statement, Mar 11, 12:37 AM CST, 23 minutes before
Special Weather Statement National Weather Service Wichita KS 1237 AM CST Thu Mar 11 2021 KSZ092-093-110700- Cowley KS-Sumner KS- 1237 AM CST Thu Mar 11 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Cowley County in south central Kansas... Southeastern Sumner County in south central Kansas... * Until 100 AM CST. * At 1236 AM CST...National Weather Service meteorologists were tracking a strong thunderstorm near Braman, or 11 miles northwest of Blackwell...moving northeast at 55 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, South Haven, Geuda Springs, Hunnewell and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3731 9710 3700 9680 3700 9750 TIME...MOT...LOC 0637Z 240DEG 49KT 3695 9738 MCGUIRE
Special weather statement, Mar 11, 1:00 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
100 AM CST Thu Mar 11 2021
KSZ093-098-110730-
Cowley KS-Chautauqua KS-
100 AM CST Thu Mar 11 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
Northwestern Chautauqua County in southeastern Kansas...
* Until 130 AM CST.
* At 1258 AM CST...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles east of Arkansas City...
moving northeast at 65 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City, Cedar Vale, Burden, Dexter, Cambridge and Maple
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3712 9707 3742 9662 3733 9652 3731 9652
3730 9650 3714 9633 3700 9682 3700 9698
TIME...MOT...LOC 0700Z 239DEG 55KT 3708 9693
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:51 PM CST | Special Weather Statement | ICT | Greenwood | 24 min |
| Mar 10, 7:17 PM CST | Special Weather Statement | ICT | Greenwood | 28 min |
| Mar 10, 7:23 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 22 min |
| Mar 10, 7:36 PM CST | Special Weather Statement | ICT | Greenwood | 24 min |
| Mar 10, 7:49 PM CST | Special Weather Statement | ICT | Greenwood | 41 min |
| Mar 10, 8:07 PM CST | Special Weather Statement | ICT | Greenwood | 8 min |
| Mar 10, 8:29 PM CST | Special Weather Statement | ICT | Greenwood | 31 min |
| Mar 10, 8:36 PM CST | Special Weather Statement | ICT | Cowley | 9 min |
| Mar 10, 8:50 PM CST | Special Weather Statement | ICT | Greenwood | 25 min |
| Mar 10, 9:00 PM CST | Special Weather Statement | ICT | Elk | 30 min |
| Mar 10, 9:25 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 50 min |
| Mar 10, 10:07 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 38 min |
| Mar 10, 10:18 PM CST | Special Weather Statement | ICT | Elk | 27 min |
| Mar 10, 10:44 PM CST | Special Weather Statement | ICT | Butler | 31 min |
| Mar 11, 12:37 AM CST | Special Weather Statement | ICT | Cowley | 23 min |
| Mar 11, 3:19 AM CST | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 3 days |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.